Hyphema (Bleeding in Eye)
Hyphema Treatment - Self-Care at Home
Hyphema should not be treated at home without seeing your ophthalmologist. Make no attempts to cover the eye, because, if done incorrectly, you may do more harm than good.
Treatment of hyphema depends on how readily you comply with instructions. Following directions for care is important. About 15-20% of people with a hyphema have further bleeding in 3-5 days. This is why compliance with care is so important.
Blood usually reabsorbs, but the doctor must make sure the process is resolving as expected. If intraocular pressure increases or if bleeding reoccurs, you may be hospitalized.
- You will be instructed to do the following as part of home follow-up care:
- Rest in bed with the head of the bed elevated as much as you can tolerate.
- Do not engage in any strenuous activity.
- Do not take any medicines containing aspirin. It promotes bleeding. This also includes nonsteroidal medications, such as naproxen (Aleve), ibuprofen (Motrin), or many other arthritis medications.
- You may take a mild pain reliever, such as acetaminophen (Tylenol), but do not take too much. You want to know if eye pain occurs, because it may be related to an increase in pressure in the eye. If eye pain increases, return to the doctor immediately.
- Place drops in your eye 3-4 times a day or exactly as prescribed by your doctor. Drops of 1% atropine may be prescribed.
- Cover the eye with a shield to protect it from further injury.
- If you have a microhyphema or a small, layered hyphema, you might be asked to see your ophthalmologist every day for 5 days and then a week after that. A 1-month follow-up appointment may also be required. Your ophthalmologist checks your vision, intraocular pressure, and anterior chamber of the eye.
- Children and elderly persons may not be able to follow the home treatment plan. They and others who have complications may be admitted to the hospital for close observation. Treatment is similar to that suggested for home follow-up care.
- Medicine may be given to prevent you from vomiting; such activity that involves straining increases pressure in the eye.
- If eye pressure increases, certain medicine, such as a beta-blocker, may be delivered through eyedrops into the eye. An occasional increase in pressure can be caused by the red blood cells obstructing the meshwork of the eye. When the meshwork is obstructed, the normal flow of liquid through the eye is interrupted. This increase of fluid in the eye increases the pressure in the eye.